Acute Generalized Exanthematous Pustulosis and Stevens-Johnson Syndrome Overlap due to Hydroxychloroquine: A Case Report

A Case Report

Ivorie Coleman; Gabriel Ruiz; Sumir Brahmbhatt; Lindsay Ackerman

Disclosures

J Med Case Reports. 2020;14(210) 

In This Article

Case Presentation

A 68-year-old American woman with a medical history significant for asthma, migraines, and proximal muscle weakness presented to our hospital as a direct admission for management of a painful rash that was rapidly spreading diffusely. Morphologic features included erythema multiforme–like lesions with extensive skin sloughing in various regions of the head, neck, trunk, and extremities. Her Nikolsky sign was negative, and she had no evidence of lesions occurring on areas of skin trauma. Her ophthalmologic examination showed conjunctival injection without photophobia. Her visual fields were intact. She reported no eye pain, blurry vision, or visual disturbances; thus, no slit-lamp examination was performed, and she had no indication of anterior uveitis or iridocyclitis. She had mucosal involvement with findings on the vulvovaginal mucosa, posterior oropharynx, and anal verge.

Four weeks prior to presentation, she had been started on hydroxychloroquine for a presumed diagnosis of cutaneous sarcoidosis. She was taking inhaled albuterol as needed and had no known drug allergies or other AGEP risk factors. She had a cutaneous lesion in the periocular area that was biopsied, revealing a diagnosis of granulomatous dermatitis, which was subsequently diagnosed as granulomatous rosacea.

Due to concern about her condition, three punch biopsies of the head and neck were performed. Biopsy results revealed subcorneal pustules consistent with AGEP (Figures 1 and 2).

Figure 1.

Characteristic mucosal involvement of acute generalized exanthematous pustulosis–Stevens-Johnson syndrome overlap with coalescing targetoid erythematous plaques visualized on surrounding face

Figure 2.

Coalescing targetoid erythematous plaques on chest and neck

Treatment began with high doses of methylprednisolone twice daily over the course of 5 days, leading to only minimal improvement of existing areas and ongoing spread to new areas. Treatment with intravenous immunoglobulin was initiated at 400 mg/kg/day for 5 days, at which point disease stability was achieved, and she was safely transitioned to intravenous methylprednisolone once daily, which led to a prolonged taper with oral prednisone. The patient's rash ultimately resolved, as did her cutaneous pain and pruritus.

Her hospital course was complicated by the direct impact of her cutaneous adverse event, including severe pruritus, generalized pain, extensive skin sloughing, dysuria, and painful defecation, as well as the indirect adverse complication of the reactivation of a latent varicella (zoster) infection. This was successfully managed with intravenous acyclovir. The patient was continuously concerned about permanent skin damage and recurrence despite discontinuing the offending agent. The management of pruritus and pain caused a great deal of anxiety and emotional distress. To better understand the skin involvement on a daily basis, the patient asked family and staff to capture photographs. The patient was later discharged to follow-up with the dermatology department as an outpatient.

processing....